Arkansas, 2018

Tornado and Flash Flooding in Arkansas, February 24, 2018

February 24, 2018 · NWS LZK · 18 events in 12 counties and zones

A line of thunderstorms moved through Arkansas on February 24th, bringing damaging winds, flash flooding, and a small tornado to Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A line of thunderstorms moved through Arkansas on February 24th, bringing damaging winds, flash flooding, and a small tornado to Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 24, 6:10 AM CST, 7 hours 2 minutes earlier.

Area forecast discussion, Feb 24, 6:10 AM CST, 7 hours 2 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Little Rock AR
610 AM CST Sat Feb 24 2018

.AVIATION...
Areas of low clouds/some fog will be noted this morning across
much of Arkansas, with widespread MVFR/IFR conditions. As
the day progresses, fog will dissipate and south/southwest
winds will increase. Showers/thunderstorms will also become
numerous, with strong/damaging wind gusts possible over the
southeast half of the state this afternoon/early evening.

Precipitation will wind down tonight from the west, and clouds will
dissipate. VFR conditions will return to most areas. Showers may
linger overnight in the southeast.

Winds will be south/southwest at 10 to 20 mph today, with some gusts
over 30 mph. Winds will shift to the west/northwest late this
afternoon and tonight. Gusty conditions will continue this evening,
with winds gradually decreasing overnight. (46)
&&

.SHORT TERM...Today Through Sunday Night
The focus lately has been on heavy/excessive rain and flooding
across Arkansas. This is still a concern in the near term, but
so is severe weather.

A potent storm system will track from the Texas panhandle this
morning into eastern Missouri by this evening. The system will
drag a cold front into the region, with widespread
showers/thunderstorms ahead of the front.

As the system tracks through the southern Plains, a warm front
over southern sections of the state will slowly lift to the north.
There is plenty of low clouds/fog/drizzle north of the front
early this morning, and this will continue for a few hours. This
boundary will make it into northern sections of the state by this
afternoon. The heaviest rain will be along/north of the front,
with severe storms farther south.

For now, have locally more than two inches of rain in the forecast
from Mena to Morrilton and Batesville. Just north and south of
this band, have one to two inch amounts, with half inch to inch
totals in the southeast.

Severe storms will mainly affect the southeast half of Arkansas
this afternoon. Most unstable CAPE values are in the 1500 to 2000
J/kg range, with 0-1km helicity values over 300 m2/s2. There will
likely be a line of storms, and it will move quickly. Would be
worried about discreet cells/supercells ahead of the line, and
rotation in cells along the line. In brief, the main concerns
are strong/damaging winds and isolated tornadoes.

Precipitation will mostly come to an end and the sky will clear
tonight as the front slides to the east. There will be lingering
chances of showers in the southeast, and this will continue into
Sunday. The period will finish with dry conditions Sunday night.

As far as temperatures, readings will climb well above average
today. Readings will be closer to seasonal by Sunday/Sunday night,
but still above average.
&&

.LONG TERM...Monday Through Friday
High pressure will be in place at the surface across the region at
the start of the long term portion of the forecast and will continue
to remain nearby through Tuesday as it begins to shift east. Zonal
flow aloft will begin to transition more out of the southwest by
Tuesday as a trough is set to dive south of the four corners region
and approach Arkansas from the west.

Moisture will begin to return to the state and temperatures will
warm as well. A warm front moving north over the state will signal
the major change at the surface on Wednesday, before a developing
low pressure system and trailing cold front look to move nearby and
through the area Thursday. Rain and thunderstorms are likely ahead
of this front, with severe weather a possibility.

Behind this front, cooler but near normal temperatures will appear
in the forecast along with drier conditions for the time being.
There is still some uncertainty with regards to location and timing
of the primary shortwave aloft and surface features as well.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     69  41  60  38 / 100  80   0  10
Camden AR         76  46  64  42 /  90  80  20  10
Harrison AR       64  35  60  36 / 100  30   0   0
Hot Springs AR    71  43  61  40 / 100  50  10  10
Little Rock   AR  73  44  61  40 / 100  80  10  10
Monticello AR     78  50  62  43 /  70  90  20  20
Mount Ida AR      71  39  62  39 / 100  30  10  10
Mountain Home AR  65  36  61  36 / 100  40   0   0
Newport AR        71  43  59  39 / 100  80   0  10
Pine Bluff AR     76  46  60  42 /  80  90  10  10
Russellville AR   69  37  61  38 / 100  30   0   0
Searcy AR         72  43  60  39 / 100  80  10  10
Stuttgart AR      74  45  60  42 /  80  90  10  10
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through this evening FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

&&

Short Term...46 / Long Term...67
Hazardous weather outlook, Feb 24, 6:00 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Little Rock AR
600 AM CST Sat Feb 24 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
600 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of low clouds and fog will be noted across much of Arkansas
this morning. As the day progresses, fog will dissipate, and showers
and thunderstorms will become widespread.

Rain will be heavy at times, especially in northern and central
sections of the state. Rainfall totals from one to two inches will
be common, with locally higher amounts. In the southeast, half inch
to inch amounts are in the forecast.

Given recent heavy to excessive rain, any additional precipitation
will aggravate high water issues that already exist across much of
the area.

Across the southeast half of Arkansas, there is a potential of
severe weather this afternoon and early this evening. A fast moving
line of storms is expected, with strong to damaging winds possible.
Some storms may show signs of rotation, and this could lead to
isolated tornadoes.

Gusty south to southwest winds are expected in the southern
and eastern counties through this evening. Wind speeds will
average 15 to 25 mph, and gusts could exceed 30 mph in places.
Caution is advised on areas lakes.

Most precipitation will end tonight, with drier air building into
the region. Showers may linger in the southeast overnight.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Additional heavy rainfall will be possible by the middle of next
week as showers and thunderstorms return to the forecast. Severe
weather may also become a concern as well. However, details
regarding the heavy rainfall and severe weather threat remain
uncertain this far out. Even so...river flooding will likely be
continuing from the current heavy rain event.

.Spotter Information Statement...

Spotter activation will be needed today in anticipation of severe
weather expected across the area this afternoon through the evening
hours.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67

In the hours before

Special weather statement, Feb 24, 10:44 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1044 AM CST SAT FEB 24 2018

ARZ037-040-241730-
Polk AR-Scott AR-
1044 AM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND NORTHERN POLK
COUNTIES UNTIL 1130 AM CST...

At 1044 AM CST, Doppler radar was tracking a strong thunderstorm near
Mountain Fork, or 15 miles west of Mena, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mena...                           Waldron...
Beauchamp...                      Mountain Fork...
Polk County Fairgrounds...        Mena Intermountain Airport...
Queen Wilhelmina State Park...    Acorn...
Black Fork...                     Winfield...
Ink...                            Potter...
Boles...                          Dallas...
Shady Grove...                    Rocky...
Black Fork Mountain Wilderness... Hon...
Camp Pioneer...                   Y City...

LAT...LON 3480 9445 3503 9405 3502 9398 3467 9388
      3467 9393 3460 9393 3448 9446
TIME...MOT...LOC 1644Z 233DEG 43KT 3459 9450

Brown
Special weather statement, Feb 24, 1:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
100 PM CST SAT FEB 24 2018

ARZ021-030-241945-
Johnson AR-Logan AR-
100 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN AND JOHNSON
COUNTIES UNTIL 145 PM CST...

At 1259 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Cass to near Ozark to
Branch. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Clarksville...                    Paris...
Lamar...                          Knoxville...
Subiaco...                        Hartman...
Scranton...                       Ratcliff...
Dillen...                         Woodland...
Hinkle...                         Devils Knob...
Hoyt...                           Midway in Logan County...
Spadra...                         Tokalon...
Holman...                         Rosetta...
Lake Dardanelle...                Coal Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 600 PM CST for western and
central Arkansas.

LAT...LON 3523 9399 3523 9392 3532 9391 3531 9381
      3543 9381 3536 9375 3537 9371 3577 9370
      3576 9353 3573 9352 3573 9316 3560 9317
      3560 9322 3547 9322 3547 9329 3546 9330
      3533 9330 3524 9328 3521 9399
TIME...MOT...LOC 1859Z 265DEG 36KT 3578 9391 3548 9390 3531 9398

Brown

The radar

The Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
February 24, 1:12 PM CST
Where
Polk County, 0.69 mi N of Grannis
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.240, -94.330

Trees were blown down in the town of Grannis.

Thunderstorm Wind, Logan

When
February 24, 1:19 PM CST
Where
Logan County, 0.89 mi NE of Driggs
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.240, -93.770

Trees and powerlines were reported down in the town of Driggs.

Thunderstorm Wind, Polk

When
February 24, 1:20 PM CST
Where
Polk County, 0.89 mi NW of Mena
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.590, -94.240

Amateur radio operators estimated wind gusts of 60 mph in Mena.

Thunderstorm Wind, Hot Spring

When
February 24, 3:02 PM CST
Where
Hot Spring County, Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.320, -93.170

Trees and powerlines were reported to be blown down in the town of Bismarck.

Thunderstorm Wind, Perry

When
February 24, 3:07 PM CST
Where
Perry County, Perryville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.000, -92.800

Wind gusts near 60 mph were estimated in the town of Perryville.

Flash Flood, Conway

When
February 24, 3:15 PM CST to 4:30 PM CST
Where
Conway County, 1.97 mi WSW of Oppelo to 2.33 mi SW of Oppelo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.086, -92.800

Amateur Radio operator reported flood near the Timberlake reservoir.

Flash Flood, Saline

When
February 24, 3:15 PM CST to 5:30 PM CST
Where
Saline County, 2.21 mi E of Traskwood to 3.28 mi ESE of Traskwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.444, -92.612

Several roads were reported to be underwater.

Flash Flood, Perry

When
February 24, 3:15 PM CST to 5:30 PM CST
Where
Perry County, 1.94 mi SW of Houston to 1.57 mi SW of Houston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.014, -92.728

A portion of road 216 was closed due to high water.

Flash Flood, Hot Spring

When
February 24, 3:30 PM CST to 3:45 PM CST
Where
Hot Spring County, 0.26 mi S of Bismarck to 0.29 mi SSW of Bismarck
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
34.316, -93.171

Road was washed out at the highway 7 and 84 intersection in Bismarck.

Thunderstorm Wind, Faulkner

When
February 24, 3:30 PM CST
Where
Faulkner County, 0.89 mi NE of Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.090, -92.440

Trees were blown down in the city of Conway... with one that fell on a car.

Thunderstorm Wind, Faulkner

When
February 24, 3:30 PM CST
Where
Faulkner County, 0.89 mi NE of Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
35.090, -92.440

Trees were blown down in the city of Conway, including one that fell on a car and one that fell on a house.

Thunderstorm Wind, Saline

When
February 24, 4:07 PM CST
Where
Saline County, 0.9 mi NW of Sardis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.540, -92.410

Trees were reported blown down near Sardis.

Flash Flood, Pulaski

When
February 24, 4:15 PM CST to 5:00 PM CST
Where
Pulaski County, 1.29 mi S of Lynch to 1.01 mi SSW of Lynch
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.851, -92.172

Amateur radio operators reported water rushing over roadways northeast of Indian Head Lake.

Thunderstorm Wind, White

When
February 24, 4:28 PM CST
Where
White County, 0.89 mi NE of Worden
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.290, -91.490

A number of trees were snapped and blown down. Additionally, a carport and deck sustained damage.

Thunderstorm Wind, Lonoke

When
February 24, 4:33 PM CST
Where
Lonoke County, 1.79 mi NE of Lonoke
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.800, -91.900

Trees were snapped and part of a metal roof was blown off of a home.

Thunderstorm Wind, Lonoke

When
February 24, 4:35 PM CST
Where
Lonoke County, 1.13 mi E of Lonoke
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.780, -91.900

A well anchored display tent was blown over at an auto dealership.

Thunderstorm Wind, Independence

When
February 24, 4:41 PM CST
Where
Independence County, 0.89 mi SW of Elmo
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.610, -91.410

Tornado, Jackson

When
February 24, 5:11 PM CST to 5:12 PM CST
Where
Jackson County, 3.71 mi E of Eight Mile to 3.92 mi E of Eight Mile
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.453, -91.054

A very small tornado touched down on a property in|Beedeville, Arkansas. This tornado snapped a few trees and uplifted |two outbuildings, spreading debris into the fields and aloft into nearby|trees. A tree fell on a third outbuilding. The most significant damage|occurred as a metal beam from one of the outbuildings smashed the cab of|a tractor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740824, 740826, 740827, 740829, 740837, 740835, 740884, 740952, 740834, 740838, 740839, 740954, 740956, 740964, 740958, 740957, 740967, 742658.